Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
Good question @cautiousoptimism! Each of the aromatase inhibitors (AI) has the same treatment goal, but each has its own set of side effects. I thought you’d appreciate this comparative chart of all the hormonal therapies for breast cancer. It might help your discussion with your oncologist. The first three drugs are aromatase inhibitors: Arimidex (chemical name: anastrozole), Aromasin (chemical name: exemestane) and Femara (chemical name: letrozole). See this link on breastcancer.org http://www.breastcancer.org/treatment/hormonal/comp_chart
It would be great to get a first hand experience from @tinalove. Tina how are you doing on letrozole compared to anastrozole?
Thank you! Very helpful to see all the drugs side by side. I’m sticking with arimidex for now. My new trial is the Fosamax I’ve recently started because of the bone thinning SE’s of arimedex. I’ve had severe thigh pain, my doc at Mayo checked for clots and bone issues, but all were negative. The pain went away after 24 hours, but scared me. I’ve read so many horror stories about that drug affecting the body adversely. Has anyone used it with minimal effects? I was told to come back in if it occurs again.
I have taken Femara and then Arimidex for 4.5 years. Side effects include bone aches and pains, bone deterioration and hair thinning. You need to have regular bone density scans and consider taking Calcium/Vitamin D supplement to counter bone deterioration. Oncologists seem more concerned about preventing cancer returning and less so about the side effects. My bone pain became so debilitating I have come off the drugs 6 months earlier than anticipated. In just three weeks bone pain has eased, I’m waiting to see if my hair thickens up again.
One has to be vigilant that the drugs one is taking are not posing another threat to one’s health and well being in the longer term.
Welcome @susanao1. Great to add another experience to this discussion.
You are right that each person has to take into their particular circumstances when weighing the pros and cons of treatment against the side effects and quality of life. Age and general health are also factors to be considered.
We look forward to getting to know a bit more about you.
@cautiousoptimism @tinalove @grandma41 @luladavis @leemiller @maureenkarras will you join me in welcoming Susan?
Jump to this post
Welcome Susan! First of all, we are very lucky to have drugs to take to try to address the recurrences. Second of all, they come with a price! I took anastrozole for about a year, lost some hair, gained weight, big joint and muscle pain, insomnia, and dry skin. I figured i gave it a good fight, and asked to try something else. I was put on letrozole three weeks ago. I’ve had big time hot flashes, achy hands, additional acid reflux. BUT no aches and pains so far. I plan to continue for a time. There is another drug to try after this, if need be. The point is, there are choices so that our quality of life can be the best possible while we’re on this unsettling cancer journey. Hope your SE’s are few, Susan!
Nice to hear from you Colleen. We do have drugs to address cancer and recurrence, at the same time we must be vigilant in researching the side effects, monitoring our reactions and speaking with our oncologist about concerns. I am interested in the research findings shortly to be released as to benefit of staying on oestrogen blockers longer than 5 years. Having been 4.5 years in remission (after stage 2 diagnosis, surgery, chemo, radiation), I am delighted (for now) to be off all drugs. Interestingly in the few weeks I have been off Arimidex not only have my bone aches/pains subsided but my sleep has markedly improved! New hair growth shows early signs of promise.
Liked by Colleen Young, Connect Director
I have taken all of the aromatase inhibitors including tamoxifen. My understanding, from every expert I have talked with, is that these drugs, including the one you have been Prescribed, are a critical part of your treatment. There are side effects and everyone reacts differently. For me it was joint pain and skin issues – I’m still struggling with both. The thing you have to weigh is the cancer. I’m assuming that you want to do everything possible to prevent reoccurance. I felt like I couldn’t manage the skin issues without getting off the drugs. I started, stopped, switched and tried again – repeatedly. I never completed the entire recommended 5 years. But, I wish I could have. For me the fear of reoccurance seems to still loom large. I had a scare and biopsy last spring. I guess if you trust your oncologist I would listen carefully to his/her recommendation. Wishing you the best and a future cancer free. Maureen
What kind of skin issues are you dealing with? I have been dealing with hive like welts and itchy rash on my radiated skin. I even got a shingles test to rule that out.
I’ve been on anastrozole for 5 months and so far my only major symptom has been insomnia. I am up to an average of 5 hours sleep a night at this point. I am also having chronic mild headaches but not sure if that is related to my chronic migraines or the anestrozole. I will see my neurologist in Sept and discuss with him. I did lose some of my hair after my first surgery (8 hours) but that has pretty much stopped now. I had IDC, Mucinous type, 2 tumors, Stage 1 and Stage 2. I elected for bilateral mastectomy with natural reconstruction using my own fatty tissue. I am the most blessed woman as I did not need Chemo or radiation but anestrozole is wreaking havoc with my emotions and depression. Good luck and blessings to you.
I have been on anastrozole for 6 months and my most disturbing side effect is overwhelming fatigue. I was never this exhausted throughout chemo or radiation so my oncologist doesn’t believe it is related to any of the cancer treatment (bilateral mastectomy, chemo, rads, anastrozole). It slammed me three days after starting the anastrozole and I can’t overcome it despite PT, OT, Acupuncture, Psychotherapy, and naturopathic medicine. Oncologist refuses to believe it has anything to do with anastrozole therefore is unwilling to try something else.
Welcome to Connect, @eljayem.
According to this description of anastorzole at Cancer Research UK “tiredness or fatigue happens in up to 2 out of 10 women (20%)”. Read more at http://www.cancerresearchuk.org/about-cancer/cancers-in-general/treatment/cancer-drugs/anastrozole
Cancer fatigue can be caused by many contributing factors. While you may not of experienced fatigue from surgery, chemo and radiation, I wonder if this is a late side effect from all the treatments compounded by anastrozole. Heck, you’ve just been through the wringer! Post active treatment is a challenging adjustment. Have you considered that post-treatment might be a contributor?
I’m interested in hearing what @floramart @grandma41 @cautiousoptimism @susanao1 @teege1 @leemiller and others who have been there have to say from their experience.
eljayem – have you tried taking the medication at night time?
Thanks for your reply! Perhaps I am one of the 20%, or it’s the cumulative effects of treatment. I am just having a hard time accepting that nothing can be done about it, I thought I would slowly and steadily regain my stamina after treatment but instead it has gotten worse. I do take the anastrozole in the evening now and it really doesn’t seem any different than when I took it in the morning, it has no effect on my sleep which has never been great.
I’m not aware of problematic side effects after a little over a year on anastrozole, except my last DEXA showed a bit more loss of bone mass in my spine. My hair is back, post chemo, sleeping okay, joint pain is from arthritic knees, pain linked to hip weakness. The anastrozole is giving me so little trouble my oncologist is reluctant to try anything else, even with the osteoporosis.
I found it took at least 12 months after surgery, chemo and radiation to get close to my old energy back, and this included my taking the oestrogen blocker Femara. I mentioned earlier that side effects I experienced were bone aches, deterioration in my bone density and my hair returned in a much thinner form. After three years on Femara I asked what other options there were and tried a different drug Arimidex. This suited me better for a while but at the 4.5 year mark I have gone off everything as the bone pain became debilitating. I am close to the end of the treatment cycle, which has allowed this – I feel calmer, less bone pain, am sleeping better and my hair seems to be thickening.
My suggestion is to try another brand,as mentioned in earlier post, keep an eye on your bone density.
Liked by Colleen Young, Connect Director, Molly MIller, elizm
Just checking in @eljayem. Any changes in your fatigue level? Did you talk to your oncologist about possibly switching to a different aromatase inhibitor?
No change, my oncologist does not believe the fatigue is related to Arimidex. I did go off it for 2 weeks and there was no change. Thanks for your concern.
version 220.127.116.11.2.3Page loaded in 1.029 seconds